How to Handle Even the Worst Radiation Therapy Side Effects
Some of the most painful side effects of cancer and its treatment occur with radiation therapy. Although patients may find the effects emotionally devastating, nurses can help take a proactive management approach by preparing patients for what’s ahead. Annette Quinn, RN, MSN, from the University of Pittsburgh Hillman Cancer Center, outlined the most common but distressing side effects and tips for managing them during a session held on April 29, 2021, for the 46th Annual ONS Congress™.
Educate, Reassure, and Advise
The same mechanisms that are at work to enable radiation to kill cancer cells also causes the body’s inflammatory response that leads to side effects such as radiodermatitis, oral mucositis, lung pneumonitis and fibrosis, and brain toxicity. Although most effects resolve following treatment, some can persist for years after, Quinn said.
One of the most common side effects is radiodermatitis. In the acute phase (within 90 days of initiating radiation therapy), patients may experience mild erythema, sustained hyperpigmentation, a sunburn effect, and moist desquamation. The condition is considered chronic if it occurs more than 90 days following radiation and may lead to scarring and retraction, ulcers, and skin tumors.
Quinn said that patients with obesity, poor nutrition, chronic sun exposure, history of smoking, and who are older and female are at greater risk to develop radiodermatitis, and it’s also associated with use of certain medications such as doxorubicin, taxanes, and antibiotics.
Nursing Interventions for Radiodermatitis
The first recommendation for patients is to practice good general skincare:
- Keep skin in treated area clean and dry.
- Wash with lukewarm water and mild soap.
- Use unscented, lanolin-free, water-based moisturizers.
- Avoid skin irritants.
- Wear loose fitting clothing.
- Avoid cornstarch or baby powder in skin folds.
- Avoid sun exposure.
- Use an electric razor.
The goals of skin care during radiation therapy are:
- Maintain baseline skin integrity and hydration.
- Reduce the potential for further exacerbation of skin reaction.
- Promote comfort.
- Reduce pain.
- Prevent infections.
- Promote wound healing in presence of moist desquamation where skin is broken.
- Control bleeding, odor, and excessive exudate in fungating lesions.
Following radiation therapy, the skin produces a greenish or yellow exudate with areas of moist desquamation. Do not clean it off because it assists with the healing process and provides pain relief by bathing the exposed nerve endings, Quinn said. She also recommended a set of interventions based on a Radiation Therapy Oncology Group (RTOG) scale.
- RTOG 0 – Promote hydrated skin and maintain integrity. Apply aqueous cream.
- RTOG 1 – Promote hydrated skin, patient comfort and maintain integrity. Treat itchy skin and reduce pain, soreness, and discomfort.
- Increase application of aqueous cream as needed.
- Prescribe 1% hydrocortisone cream for symptomatic relief.
- RTOG 2 – Promote comfort. Reduce further trauma.
- Continue RTOG 1 interventions on unbroken skin.
- Stop hydrocortisone on broken skin.
- Apply appropriate dressing
- RTOG 3 – Promote comfort. Prevent infection and further trauma.
- Stop aqueous creams.
- Apply dressings.
RTOG 4 – Seek specialist advice.
Nursing Interventions for Oral Mucositis
Oral mucositis is also a common complication and can impair patients’ ability to eat, swallow, and speak, affecting quality of life. It manifests as mild erythema followed by development of white discolorations, then deep erythema and pseudomembrane formation. Patients may experience spontaneous bleeding.
The only recommended effective intervention for prevention or treatment is consistent oral care protocols, including using a soft toothbrush. Oral mucositis can lead to hospitalization and the need for feeding tubes, so proactively managing it through education and advice is critical.
Quinn provided tips for managing lung pneumonitis and fibrosis, common in breast and cancers, and brain treatment toxicity and cognitive impairment. She recommended exercise as intervention for those side effects.